PUBLIC ALERT - Overnight Cluster of Overdoses

Posted On Friday October 22, 2021

The Halton Regional Police Service is issuing a Public Alert after responding to five non-fatal, unintentional overdoses overnight (October 21-22, 2021).

This is the largest cluster of suspected overdose-related calls since the beginning of the pandemic. In the month of October, we have attended 33 overdoses; 13 in the past week alone.

Locations

Four of the drug poisonings occurred in Oakville and one occurred in Burlington.

Substances

Fentanyl is believed/known to have been involved in three of the five overdoses. More specifically, purple fentanyl contributed to two of the overnight drug poisonings.

Response

Naloxone and CPR were administered by police and/or bystanders to revive two of the victims. As a result of these lifesaving efforts, including those provided by our EMS and Fire first responder partners, these victims were successfully revived. Every life saved today is an opportunity for recovery tomorrow.    

Advice for People Who Use Drugs 

Never use alone. Use one at a time. Don't use drugs alone, and don't let those around you use alone either. If you are using with someone else, don't use at the same time. If an overdose occurs, having another person nearby can save your life. If you must use alone, we encourage you to download the Brave App. The Brave App is designed to connect people at risk of overdose with help they need: an ally you can talk to, a human supporter to help you stay safe, and digital monitoring technology to help you when you’re in danger. The Brave App is not a substitute for calling 911.

Know your tolerance and always use a small amount of a drug first to check the strength. Remember that any drug can be cut with, or contaminated by, other agents or drugs (e.g. fentanyl), which in very small amounts can be harmful or fatal.

Carry naloxone, a drug that can temporarily reverse an opioid overdose. Naloxone is available free-of-charge in Halton at Halton Region clinics (in Acton, Burlington, Georgetown, Milton and Oakville), Halton Region Needle Exchange Program (Exchange Works), and some local pharmacies. To find a pharmacy that distributes naloxone, visit the Ontario government’s web page.

Don’t run. Call 9-1-1. An overdose is a medical emergency. Know the signs of an overdose and call 9-1-1 right away. Our frontline officers, and other first responders in Halton, carry naloxone and we want to assist. The Good Samaritan Drug Overdose Act provides broad legal protections for anyone seeking emergency support during an overdose, including the person experiencing an overdose. This means citizens, including youth, will not be charged for offences such as simple possession for calling 9-1-1 in an emergency.

Media Inquiries:

Jennifer Hartman

Corporate Communications

Halton Regional Police Service

Phone: 905-825-4777 ext. 4904

Email: Jennifer.Hartman@haltonpolice.ca